Endocrine Abstracts (2019) 65 P430 | DOI: 10.1530/endoabs.65.P430

Iododerma following radioiodine treatment for Graves' thyrotoxicosis

Adebola O Sorungbe, Philip C Nwabufor, Jeyanthy Rajkanna, Satyanarayana V Sagi & Samson O Oyibo


Peterborough City Hospital, Peterborough, UK


Introduction: Iododerma is a hypersensitive skin reaction that occurs after exposure to Iodine. It is a well-known adverse reaction after intravenous iodine-containing contrast medium, but cases occurring after oral exposure are rare. A six-year follow-up study in one centre looking for any skin lesions occurring after oral radioiodine therapy for thyrotoxicosis, noted an incidence rate of 2.1% in 141 patients. The skin lesions can be acneiform, erythematous, urticarial, hemorrhagic, vesiculobullous, pustular, carbuncular, petechial, or nodular. Lesions generally appear 4–6 weeks after exposure and disappear within 6 months. We present an interesting case.

Case: A 57-year-old lady presented with several painless lumps and an erythematous rash affecting the skin of both legs. The patient was otherwise well. Within two weeks prior to this, the patient had been given an oral dose of radioiodine (I-131) for the treatment of chronic thyrotoxicosis. The patient had a past medical history of Graves’ thyroid eye disease and coeliac disease. There was no past history of iodine allergy. The patient had not started any other medication prior to this presentation. Because the patient was still radioactive after a recent dose of I-131 therapy the patient could not be physically examined at presentation. However, the patient sent in a picture, which demonstrated these lesions. A diagnosis of erythematous and nodular iododerma was discussed and the patient was reassured that the lesions are usually self-limiting. A repeat assessment 3 months later demonstrated that the nodules were resolving but the skin discoloration was still present.

Conclusion: The diagnosis of iododerma is mostly clinical, based on the history and physical examination. Our patient had cutaneous manifestations soon after receiving I-131 therapy. Patients need to be made aware of this rare, self-limiting side-effect when consenting for radioiodine therapy for the treatment of thyrotoxicosis.

Article tools

My recent searches

No recent searches.